Colorado, 2021Winter Storm and Winter Weather in Colorado, February 4 to 6, 2021
February 4 to 6, 2021 · NWS GJT · 5 events in 5 counties and zones
A series of Pacific shortwave troughs trekked across northwest and west-central Colorado. Cold temperatures aloft paired with favorable orographics led to high snow ratios and heavy snow rates across the higher elevations and some adjacent valleys.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of Pacific shortwave troughs trekked across northwest and west-central Colorado. Cold temperatures aloft paired with favorable orographics led to high snow ratios and heavy snow rates across the higher elevations and some adjacent valleys. Winds gusted to over 50 mph at times which led to hazardous driving conditions in blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 4, 4:16 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, Feb 4, 4:16 PM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
416 PM MST Thu Feb 4 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 218 PM MST Thu Feb 4 2021
Satellite imagery showing few to scattered mid level clouds across
the higher elevations (favoring the northern mountains and areas
just upstream) this hour. Shower activity is starting to increase
again...although little to nothing can is anticipated in the form
of precipitation reaching the ground yet. That will quickly change
this over the next few hours as moisture moves back into the
region with the Pacific Northwest flow. Persistent, light to
moderate orographic snowfall will begin shortly and continue over
the northern mountains through the short term periods. As
previously mentioned, guidance has trended the shortwave further
south. Thus, strongest lift will occur with that disturbance on
Friday afternoon which has allowed snowfall totals to increase
slightly. Decided to include Zone 5 in an advisory this go around.
late shifts will need to consider zones 2 and 10 as well. Although
low and mid elevations from Vernal to Rifle and south will miss
out on much of any precipitation with this event, high elevations
as far as south as the San Juans could see a couple inches Friday
evening.
Temperatures generally remain near to just below normals thanks
to the northwest flow.
.LONG TERM...(Saturday through Thursday)
Issued at 218 PM MST Thu Feb 4 2021
Snow showers will be tapering off Saturday morning as the
shortwave lifts northeast into the Northern Plains. An additional
2 to 4 inches of snow will be possible for the Elkhead, Park and
Gore ranges through Saturday evening but, for the most part,
mostly to partly sunny skies will return to the region. The polar
jet will lift northward on Sunday allowing temperatures to climb
back to several degrees above normal even under continued
northwest flow aloft. Daytime highs will moderate slightly on
Monday as the jet pulls south once again with 250mb winds maxing
out at 130 knots across northwest Colorado. Another barely
noticeable disturbance in the northwesterly flow will allow
showers to redevelop and increase along the Continental Divide
late Monday and into Tuesday. Accumulations look to be subadvisory
at this point with not much moisture to work off of as orographic
lift remains the primary source of support. Mid to late next week
will see the broad upper level trough continuing to dominate the
central CONUS while the ridge axis drifts closer to the west
coast. There are some discrepancies regarding the intensity of the
ridge and whether or not a Pacific trough will be able to weaken
it. Overall ensemble 500mb height clusters support the theory of
the high weakening late next week, but we will have to wait and
see. Regardless, the forecast for the end of the long term period
remains dry for the lower elevations with periodic mountain snow
showers possible.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 415 PM MST Thu Feb 4 2021
Showers redevelop across the north between 06Z and 12Z tonight as
a disturbance drops in from the northwest. CIGS will drop with
ILS breakpoints being met first at KHDN before spreading to the
central TAF sites such as KASE, KEGE and KRIL. During the day
tomorrow these same sites may experience IFR/MVFR conditions due
to the snow.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning until 5 AM MST Saturday for COZ004.
Winter Weather Advisory from 11 PM this evening to 11 PM MST
Friday for COZ005.
Winter Weather Advisory until 5 AM MST Saturday for COZ013.
UT...None.
&&
SHORT TERM...SS
LONG TERM...MMS
AVIATION...TGJTHazardous weather outlook, Feb 4, 7:52 AM MST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
752 AM MST Thu Feb 4 2021
COZ001>014-017>023-UTZ022>025-027>029-051500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
752 AM MST Thu Feb 4 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow will come to an end early this morning in the
mountains with a partly sunny day expected area-wide. Snow
showers will redevelop over the northern mountains overnight with
moderate to heavy accumulations at times.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow showers will continue across the north through Saturday.
Slick travel may develop on the US 40 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Storm, Elkhead and Park Mountains
- When
- February 4, 6:00 PM MST to February 6, 7:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 1 to 2 feet of snow fell across the area with locally higher amounts in excess of 30 and 40 inches at the Whiskey Park and Tower SNOTEL sites, respectively. Winds gusted from 45 to 55 mph at times. The heavy, blowing snow led to hazardous travel conditions with Rabbit Ears Pass on Colorado Highway 40 closing for short while.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 4, 11:30 PM MST to February 6, 7:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 10 inches of snow fell across the area with 11 inches measured by a CoCoRaHS observer 2.6 miles east of Vail. Heavy snow rates at times led to hazardous travel conditions with Vail Pass on Interstate 70 closing for short while.
Winter Weather, Central Yampa River Basin
- When
- February 5, 1:00 AM MST to February 6, 4:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the eastern portion of the zone.
Winter Weather, Upper Yampa River Basin
- When
- February 5, 1:15 AM MST to February 6, 5:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 6 to 10 inches of snow fell across the area.
Winter Weather, Flattop Mountains
- When
- February 5, 4:00 AM MST to February 6, 4:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 7 to 14 inches of snow fell across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 4, 20211 death · 2 injured · 1 event
- Winter Weather in Indiana, February 4 to 5, 20211 death · 1 injured · 7 events
- Blizzard in Iowa, February 4, 202123 events
- Winter Storm and Winter Weather in Illinois, February 4 to 5, 202122 events
- Winter Storm in Wisconsin, February 4 to 5, 202121 events
- Winter Weather in Wisconsin, February 4, 202120 events
- Winter Storm in Montana, February 4 to 7, 202120 events
- Blizzard and Winter Storm in Iowa, February 4, 202119 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- High Surf in Hawaii, February 4 to 6, 202113 events
- Winter Weather in Iowa, February 4, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932605, 932608, 932609, 932607, 932606.